A 14 year old girl comes to ED after taking 30 paracetamol tablets with suicidal intention. Her cubicle is now empty...

Observations

A – Patent

B – RR 34

C – HR 130, CRT <2sec

D – GCS 15/15, alert

E – Temp 37.1°C

Clinical Findings

  • Told triage nurse she had taken at least 30 x 500mg paracetamol tablets yesterday (20 hours ago.) Wanted to die, wrote a note to family. Still feels suicidal.

  • Abdominal pain and vomiting on arrival.

  • Has left the ED before further assessment.


Why We Simulated

Intentional paracetamol overdose is the single most commonly taken drug in overdoses that lead to hospital presentation and admission. Hepatic failure and death are uncommon outcomes, although paracetamol remains the most important single cause of acute fulminant hepatic failure in Western countries.

Teenagers who have taken an overdose often present out of hours and due to a combination of their age, mental state and side effects from drug ingestion can be unpredictable in their behaviour within the Emergency Department.

The Mental Capacity Act of 2005 applies to adults only (>16 years). Children under the age of 16 are presumed to lack capacity, but can consent to their own treatment if they can demonstrate that they have the intelligence, competence and understanding to fully appreciate what is involved in their treatment. This is referred to as being 'Gillick' competent (You may also come across the Fraser Guidelines from the same case – Ed).

If a child if not felt to have capacity to make the decision at hand, treatment can technically proceed with parental consent. Again, technically a child cannot refuse treatment which is felt to be in their best interests. But consider how you would proceed practically, and always involve a senior colleague (who may themselves phone a friend!).

We ran this simulation to ensure the team appreciated that it was their responsibility to urgently notify the appropriate agencies so that the child could be located and receive the time critical medical care they needed.

Further Reading:

Learning Outcomes

  1. Take simple steps first – physically look for the patient, they may not have gone far.

  2. Calculate overdose and identify treatment needed using the UHL Paediatric AE Paracetamol overdose policy.

  3. Be specific about why you need the patient back for treatment when dealing with other agencies.

Positive Feedback

  • Good use of available information – attempted to call patient and gave documented description of clothing to security and police.

  • Asked the patient relevant questions over the telephone to try and determine location.

  • Informed seniors early to escalate concern.

This simulation scenario was presented as a poster at the Emergency Medicine Educators Conference 2016. You can review the poster here.
Edit & Peer Review by Gareth Lewis and Jamie Sillett

Comment